Mood swings

Going through the stresses of cancer treatment is enough to make anyone sad, irritable, and frustrated. At times, you may notice that you don’t have control of your emotions, and you may cry about minor things. At the other extreme, you may find your mood is a little high and you feel euphoric, without any apparent reason. It is important to know that the cause may be the medications you’re taking. For example, both prednisone, which is often used to control extreme discomfort from nausea, may affect mood, causing unexplained highs that can be followed by intense lows. This emotional seesaw will pass, and you will return to feeling normal. If the mood swings are severe, ask for help in coping with them; you may even need to take medication to counter them. A persistent low mood could turn into a depression, with the symptoms of sadness, “bad” mood (feeling negative or hopeless), taking no pleasure in things you usually enjoy, and having trouble eating and sleeping. These are signs that you should seek counseling and perhaps receive medication to control these symptoms.

It’s important to recognize that these moods are signs of the brain’s biochemical reactions to drugs. They do not reflect failure on your part to cope with cancer, nor are they a sign of mental illness. You are fine-it’s what the medicines are doing to you.

Irritability

Are you more easily frustrated and annoyed than usual? Is it harder to tolerate frustrations that you usually manage easily? This irritability may be part of your response to the physical and emotional stresses you are experiencing, but it also may be caused by the drugs you are taking. Often the simplest things can help you calm down and feel better, such as soothing music, physical exercise, a warm bath, or relaxation or meditation exercises.

Difficulty concentrating

While going through chemotherapy, some people complain of having trouble remembering things, reading books and newspapers, and concentrating on their usual work. Sandra was frightened that she simply could not do her work at her law firm. She blamed herself for not coping better. She became disconsolate and depressed and considered taking a leave of absence from her highly responsible job. She was taking a high dose of interferon as part of the treatment for melanoma. Most of the symptoms were controlled with an antidepressant medication. When the interferon dose was lowered, her previous level of concentration was restored, and her mood returned to normal.

We know that some chemotherapy agents, especially in high doses, may temporarily affect a patient’s to think clearly, causing memory and concentration problems. Keep in mind that these symptoms usually get better, and you should be back to normal by the time the treatment is over. However, sometimes these difficulties may persist beyond the completion of the treatment; we don’t know for how long. Some studies are that finding cognitive changes last as long as two years.

If you find it hard to concentrate during the treatment, try to postpone serious work that requires your full attention for a while. If this side effect persists after the treatment is finished, tell your doctor. Most important, do not blame yourself. In general, problems with concentration are subtle and don’t interfere with your normal activities. If you’re feeling very distracted or disoriented, check with your doctor about potentially dangerous activities, such as driving. Impaired concentration is usually one of those troublesome side effects that you have to put up with temporarily in exchange for the positive effect of the drug on your tumor.

Poor sleep

Although the stress of illness and treatment alone can be sufficient to throw off your sleep-wake cycle, drugs like prednisone also contribute to sleep problems, so trouble sleeping may be a complication of treatment. Try your usual “tricks” to get to sleep, but if you are arising tired and unfit to start your day, ask your doctor for some sleep medication to reset your cycle back to normal.

Fatigue

While fatigue is a physical symptom, it feels as though it controls your psychological state as well. During chemotherapy, it can come from low red blood cell counts, causing anemia, or it may be an effect of the treatment on your physical state. Fatigue makes it difficult to get motivated, rouse positive emotions, or undertake physical activities. Some of the high-dose chemotherapy regimens produce profound fatigue, so that for a time, all you can do is simply sit or lie in bed. It may be time to “go with the flow” and get as much rest as you need. Try to remember that the fatigue is a side effect and will go away when the treatment is over. However, it can persist for weeks to months.

Psychological side effects of radiation

Radiation has been used as a treatment for cancer since the early 1900s, soon after its discovery. However, for many years the dose was difficult to control. Only much later on did it become possible to carefully control the dose, so that we could obtain its curative power without intolerable, damaging side effects. For example, cancer of the cervix, larynx, and several other sites can now sometimes be cured by radiation alone. However, most older people remember that when radiation was recommended in earlier days, it meant that the cancer was not curable and it was palliative treatment (meaning its aim was to delay the growth of the tumor rather than destroy it completely). Almost everybody knows about the radiation damage to people at Hiroshima and Chernobyl, so that the destructive side of radiation is fresh in our memories. Being told that you need radiation treatment for your cancer may arouse these fears: that your cancer cannot be cured or that you might be left with very bad radiation sickness. These are fears based on myths that simply don’t apply today; your doctor can explain reality to you.

Phobias and enclosed spaces

Deborah, a forty-year-old broker who had cancer of the tongue, had a fear of being in enclosed spaces. This was a long-existing phobia that didn’t usually bother her because she avoided situations that provoked the fear. The radiation treatment required that she be fitted into a mold that was made for her head and shoulders to ensure that she was positioned exactly the same during each treatment. The beam came from a large source lowered from above her. Each time, she required an anti-anxiety drug before the treatment to control her terror of the machine and the restriction on her motion. A series of frightening thoughts would go through her mind each time she was in the room: The machine might fall on her; the dose m